Thunderstorm Wind, Colfax
- When
- June 6, 10:42 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
Gust was recorded at the Raton ASOS.
Sufficient moisture and instability across northeast New Mexico allowed scattered showers and thunderstorms to develop over the area. Storms that developed in Colorado pushed south into New Mexico in the late evening hours and proceeded east into the early morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Sufficient moisture and instability across northeast New Mexico allowed scattered showers and thunderstorms to develop over the area. Storms that developed in Colorado pushed south into New Mexico in the late evening hours and proceeded east into the early morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:42 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1142 PM MDT WED JUN 6 2012 .AVIATION... 06Z TAF CYCLE CONVECTION IS SUSTAINING ITSELF OVER THE NORTHEASTERN QUADRANT OF THE STATE WITH SEVERE CELLS HOSTING LARGE HAIL AND DAMAGING WINDS. DO NOT ANTICIPATE THIS ACTIVITY TO EXTEND BEYOND 07/08Z...HOWEVER CONFIDENCE IS SOMEWHAT LOW. THUNDER SHOULD NOT IMPACT TAF SITES...SO NO MENTION HAS BEEN INCLUDED. THE OTHER SIGNIFICANT IMPACT WILL BE LOW LAYER MOISTURE THAT WILL CONTINUE TO SURGE BACK TO THE WEST OVERNIGHT...THUS A MENTION OF LOW STRATUS AND MVFR CIGS WAS LEFT IN EASTERN TAF SITES. ELSEWHERE VFR CONDITIONS WILL PREVAIL WITH LIGHT TO MODERATE BREEZES. ANOTHER ROUND OF CONVECTION WILL FIRE FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD ON THURSDAY AFTERNOON AND EVENING. 52 && .PREV DISCUSSION...904 PM MDT WED JUN 6 2012... REMOVED MENTION OF SEVERE STORMS IN NORTHEAST NEW MEXICO IN THE GRIDS FOR TONIGHT AS STORMS HAVE BECOME LESS VIGOROUS. BEEFED UP OVERNIGHT CLOUD COVER IN THE NORTHEAST/EAST CENTRAL AS DRYLINE SURGING WESTWARD. DID NOT MENTION AT LEAST PATCHY FOG IN THIS REGION FOR AFTER MIDNIGHT/EARLY THURSDAY MORNING ALTHOUGH WOULD NOT BE SURPRISED TO SEE IT. UPDATED ZFP ALREADY OUT. .PREV DISCUSSION...557 PM MDT WED JUN 6 2012... .AVIATION... 00Z TAF CYCLE CONVECTION IS STRUGGLING TO DEVELOP DESPITE BETTER LOW LAYER MOISTURE IN THE EASTERN PLAINS. BEST CHANCE FOR ANY THUNDERSTORMS WILL BE IN THE NORTHEAST QUADRANT OF NEW MEXICO THROUGH ABOUT 07/04Z. HAVE LEFT TEMPO GROUPS IN THE LVS AND TCC TAFS FOR THUNDER...BUT CONFIDENCE IS QUITE LOW. IT DOES LOOK AS THOUGH LOW LAYER MOISTURE WILL SURGE BACK OVERNIGHT...THUS A MENTION OF LOW STRATUS AND MVFR CIGS WAS LEFT IN EASTERN TAF SITES. ELSEWHERE VFR CONDITIONS WILL PREVAIL WITH LIGHT TO MODERATE BREEZES. 52 .PREV DISCUSSION...306 PM MDT WED JUN 6 2012... THE OVERALL THEME FOR OUR WEATHER PATTERN OVER THE NEXT 3 DAYS IS NEARLY PERSISTENT FOR THE WESTERN HALF OF NM WITH INCREASING BREEZES EACH AFTERNOON...WHILE THE EASTERN HALF FLIRTS WITH LIGHT MOISTURE SLOSHING AND A FEW STORMS. CURRENTLY SPC HAS UPGRADED THE GENERAL THUNDER OUTLOOK FOR NE NM TO A SLIGHT RISK SO WILL INCORPORATE ENHANCED WORDING IN ZONES. THE 20Z LAPS DATA SHOWS DECENT MOIST INSTABILITY TO WORK WITH OVER THE NE PLAINS WHERE CAPE VALUES OF 1500-3000 J/KG COINCIDE WITH STEEP LAPSE RATES. MEANWHILE DEWPOINTS IN THE 50S WILL CONFRONT A DRY BOUNDARY SLIDING EAST OUT OF THE HIGHER TERRAIN. INCREASED POPS FOR THE NE CORNER TO CHANCE AS WELL. INTERESTINGLY THE LOCAL WRF MODEL HAS A HEFTY STORM COMPLEX OVER UNION COUNTY BTWN 00-03Z. TEMPS WILL AVERAGE 5 TO 10F DEGREES ABOVE NORMAL FOR THE AREA THRU FRIDAY...WITH THE WARMEST TEMPS COMING SATURDAY. NO RECORDS APPEAR ON THE HORIZON AS VALUES REALLY SHOOT UP THIS TIME OF YEAR. THE CURRENT H5 UPPER HIGH WILL SLOWLY BUILD TO NEAR 588DM THRU FRIDAY THEN BREAK DOWN AND SLIDE SOUTH INTO NORTHERN MEXICO AS AN UPPER TROUGH MOVES THROUGH THE NORTHERN ROCKIES. THIS WILL FORCE SOME BREEZY TO WINDY CONDITIONS FOR THE WEST PARTICULARLY SATURDAY WHERE SOME CRITICAL FIRE WX CONDITIONS ARE POSSIBLE. MEANWHILE THE 12Z ECMWF SHOWS A BACK DOOR FRONT MOISTENING UP THE EAST BEGINNING SUNDAY WITH STORMS PERSISTING THRU ALL OF NEXT WEEK AS HEIGHTS RISE AND A WEAKER QUASI-ZONAL PERTURBED FLOW DEVELOPS OVER THE SW CONUS. GUYER .FIRE WEATHER... NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. DID LOWER DEWPOINTS DOWN BELOW GUIDANCE NUMBERS THE NEXT FEW DAYS WHERE THE MID LEVEL DRY SLOT WILL BE MOST PRONOUNCED. ALSO TWEAKED WITH THE WIND FLOW FOR SATURDAY. STILL LOOKING AT WINDY READINGS ACROSS THE NORTHWEST THIRD TO HALF. BREEZY ELSEWHERE. VERY PLAUSIBLE THAT A FIRE WEATHER WATCH WILL HAVE TO BE ISSUED AS WE GET CLOSER TO THE EVENT PERIOD FOR SATURDAY. MAINLY AFFECTING ZONES 101...105 AND 102 BUT COULD IMPACT PERIPHERY ZONES SUCH AS 109...103...106 AND 107. WIND BEING THE LIMITER ALTHOUGH VERY DRY AND UNSTABLE WOULD MAKE UP FOR THAT ON THE DANGER CATEGORY ACROSS CENTRAL AREAS. VERY TYPICAL ENHANCED WIND PERIOD FOR JUNE BUT NOTHING LIKE THE BIG BLOW WE HAD ON MAY 23RD OR 26TH. ISOLD STORMS TRYING TO POP UP ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTOS AND ADJACENT HIGH PLAINS. AS THE EVENING GOES ON...MODELS PAINTING MORE SIGNIFICANT PRECIPITATION POTENTIAL ACROSS THE NORTHEAST PLAINS AS THE SANGRE STORMS ROLL OFF TO THE EAST AND GOBBLE UP MORE MOISTURE IN THE PROCESS. ELSEWHERE...CONDITIONS WILL BE DRY WITH LESSENING HUMIDITIES. MOST OF THE WESTERN HALF OF THE AREA IS CURRENTLY IN SINGLE DIGIT READINGS. HUMIDITY RECOVERIES TONIGHT WILL BE POOR ACROSS THE WESTERN THIRD...MIXTURE OF POOR TO MODERATE CENTRAL AREAS AND GOOD TO EXCELLENT EASTERN PLAINS AND EAST SLOPES OF THE CENTRAL MOUNTAINS AS HIGHER SURFACE MOISTURE GETS PUSHED BACK TO THE WEST. ALTHOUGH NOT AS FAR WEST AS THIS MORNING UNLESS THE STORM COMPLEXES GET HUGE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. MID LEVEL DRY SLOT DEPICTED TO PROGRESS OVER MOST OF THE FORECAST AREA ON THURSDAY. HUMIDITIES OVERALL WILL LOWER ACROSS THE EAST BUT REMAIN PRETTY SIMILAR ACROSS THE WEST. THIS MEANS ANOTHER ROUND OF SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES. HIGH TEMPERATURES WILL TEND TO BE 3 TO 8 DEGREES ABOVE NORMAL MOST AREAS WITH NEAR NORMAL ACROSS THE FAR NORTHEAST. HAINES OF 6 DEPICTED ACROSS MOST OF THE AREA ALTHOUGH THE MID LEVELS OF THE ATMOSPHERE ARE DEPICTED TO BE SLIGHTLY MORE STABLE ACROSS THE NORTHWEST THIRD TO HALF. BUT ONLY SLIGHTLY. LOCALIZED SUPER HAINES SHOWING UP ACROSS ZONE 109 BUT SHORT DURATION. WIND SPEEDS OVERALL SHOULD BE SIMILAR IF NOT SLIGHTLY MORE ON THURSDAY AS COMPARED TO TODAY. STILL LOOKING AT SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN THIRD...ESPECIALLY NORTHEAST. MID LEVEL DRY SLOT WILL ENTRENCH ITSELF OVER THE MAJORITY OF THE FORECAST AREA THURSDAY NIGHT AND PROVIDE LESSENING HUMIDITY RECOVERIES OVERALL. LOOKING AT POOR TO VERY POOR READINGS WESTERN AND CENTRAL AREAS FOCUSED ALONG THE MID LEVEL INVERSION ZONE. GOOD TO EXCELLENT RECOVERIES WILL STILL BE SEEN ACROSS THE EASTERN THIRD FAVORING THE TEXAS STATE LINE. ABOVE TO WELL ABOVE MINIMUM TEMPERATURES ARE EXPECTED. THE NEXT PACIFIC TROUGH BEGINS TO NUDGE ON THE UPPER RIDGE OVER THE STATE AS THE DAY PROGRESSES ON FRIDAY. SURFACE WIND FLOWS SHOULD INCREASE JUST SLIGHTLY FAVORING THE NORTHWEST QUARTER. REMAINING 3 TO 8 DEGREES ABOVE NORMAL MOST AREAS WITH THE MID LEVEL DRY SLOT CENTERED OVER THE WESTERN THREE QUARTERS OF THE STATE. THIS MEANS ANOTHER ROUND OF LONG DURATION SINGLE DIGITS ALTHOUGH MUCH HIGHER MINIMUM/S EXPECTED ACROSS THE FAR EASTERN...BORDERING THE TEXAS STATE LINE. AS THE MID LEVEL DRY SLOT BECOMES MORE PRONOUNCED...MORE SUPER HAINES READINGS POP OUT AND FOR A LITTLE LONGER DURATION FRIDAY AFTERNOON. MAINLY FAVORING THE HIGHER TERRAIN OF THE SANDIA/MANZANOS...LOWER JEMEZ...ZUNI MTNS AND PORTIONS OF THE DATIL AND MAGDALENAS. THE MAIN ENHANCED WIND PERIOD IS STILL LOOKING TO BE SATURDAY. MODELS SHOW THE RIDGE FLATTENING OUT SOME AS THE PACIFIC TROUGH PUSHES FURTHER INLAND ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. PRETTY TYPICAL ENHANCED WIND PERIOD FOR THE MONTH OF JUNE. THE FLOW ALOFT WILL INCREASE AS A RESULT...ESPECIALLY OVER THE NORTHWEST THIRD TO HALF OF THE STATE. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL BY 5 TO 10 DEGREES FAVORING THE EASTERN PLAINS AS COMPRESSIONAL HEATING BECOMES MORE DOMINANT THERE. THE ATMOSPHERE REMAINS UNSTABLE BUT BECOMES VERY UNSTABLE ACROSS CENTRAL AND EASTERN AREAS. HAINES 6 DEPICTED ACROSS THE ENTIRE AREA WITH QUITE A BIT OF SUPER HAINES FOR A FEW HOURS CENTRAL AND EAST. CRITICAL FIRE WEATHER CONDITIONS AS IT RELATES TO RED FLAG WIND SPEEDS AND HUMIDITY LINE UP ACROSS THE NORTHWEST THIRD THE BEST BUT BASED ON INSTABILITY AND THE MID LEVEL DRY SLOT POSITION...COULD SEE WATCHES BEING POSTED FOR A GOOD CHUNK OF THE WESTERN HALF TO TWO THIRDS. AGAIN...AS MENTIONED AT THE BEGINNING...STRONG WIND SPEEDS BEING THE LIMITER. PRECEDING POOR TO VERY POOR RH RECOVERIES AND WARM MINIMUM TEMPERATURES WOULD ALSO DICTATE AN UPCOMING CRITICAL FIRE WEATHER GROWTH EVENT FOR SATURDAY. THUS STAY TUNED. MODELS IN REAL GOOD AGREEMENT RIGHT NOW WITH THE PACIFIC TROUGH PASSAGE SO CONFIDENCE IS MODERATE TO GOOD FOR THIS SCENARIO. AND THIS LINES UP WITH THE WEEKEND PERIOD WHICH IS NOTORIOUS FOR HUMAN FIRE STARTS. THE FLOW IS EXPECTED TO FLATTEN OUT SOME ON SUNDAY WHILE SLIGHTLY COOLER TEMPERATURES FILTER INTO THE STATE. WINDS WOULD STILL BE BREEZY AT TIMES WITH CONTINUED LOW HUMIDITIES. TEMPERATURES WOULD STILL BE NEAR TO SLIGHTLY ABOVE NORMAL MOST AREAS ON SUNDAY. STILL LOOKING AT SOME SORT OF WEAK TO MODERATE BACK DOOR COLD FRONTAL INTRUSION INTO THE EASTERN PLAINS MONDAY AND TRYING TO PUSH MOISTURE WESTWARD MONDAY NIGHT INTO TUESDAY. BOTH THE ECMWF AND GFS ARE SIMILAR WITH THEIR PRECIPITATION DEPICTION ALTHOUGH THE CONVECTION SEEMS A BIT BULLISH DUE TO THE OVERALL UPPER AIR PATTERN. EITHER WAY...THIS INTRODUCES THE CHANCE OF STORMS ACROSS THE CENTRAL MOUNTAINS FAVORING THE SANGRES. MODELS HAVE BEEN SHOWING THIS BACK DOOR INTRUSION THE PAST FEW DAYS SO CONFIDENCE IS STARTING TO GROW. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MDT WED JUN 6 2012 NMZ501>540-071200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 550 AM MDT WED JUN 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...TO THE EAST OF THE CENTRAL MOUNTAIN CHAIN A FEW THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND LOCALLY STRONG GUSTY WINDS BETWEEN ABOUT 2 PM AND 10 PM MDT. A FEW OF THESE STRONG STORMS COULD EVEN BRIEFLY REACH SEVERE LIMITS WITH LARGER HAIL AND DAMAGING WIND GUSTS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...EAST OF THE CENTRAL MOUNTAIN CHAIN MAINLY THURSDAY AND TUESDAY A FEW THUNDERSTORMS MAY AGAIN BECOME INTENSE ENOUGH TO PRODUCE SMALL HAIL AND LOCALLY STRONG GUSTY WINDS BETWEEN ABOUT 2 PM AND 10 PM MDT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 05:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Gust was recorded at the Raton ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375187.